My dad is 90 yrs old, in hospital given a dose of dilaudid at 3PM and again at 3AM was completely out if it for almost 3 days. Looked like he was having terrors. Eyes open as wide as possible and mouth in screaming position.(not a sound came out) arms flailing..very scary. Not a wink of sleep the whole time. this was 9 days ago, just coming out of it now. Should a 90 yr old have been given anything this strong?
Depends on why he was in the hospital, this may have been necessary depending on the reason they administered it. Unfortunately (and I'm sorry for him) the sides he experienced come along with the territory with this drug.
Probably was terrors similar to those very young children get, it can make you delusional. It may not have been the level of the dose so much as it was the drug itself, again, it can indeed cause this. 9-days is a bit extreme but the symptoms are typical. Hope this helps.
If they have pain, the natural inclination is to make them comfortable. Giving it 12 hours apart, should have been enough, but obviously the dose was too high for him. Some old people really respond adversely to sedation and pain meds. He didn't have any kind of event in his brain that contributed to it?
Boy that must have been scary for everybody!!! That reminds me of my ex-father-in-law when I had him hospitalized from a nursing home. Oh my goodness, that was scary too because he was having reactions to a medication that he was supposed to have been taken off of two months prior to this event. It was like he was catatonic... totally unable to communicate and looked "terrified" in his own skin. He wasn't flailing... he was stiff as a board. I do not remember the medication but as soon as the doctor in the ER saw him... we quickly went through his meds and he spotted the one that was causing the problem. Within 48 hours he was almost back to normal but he had also developed pneumonia in the nursing home and it went untreated.
This is a touchy and sometimes controversial subject. If he is in a nursing home... they have been known to "sedate" to keep patients quiet and to otherwise over medicate people so their jobs are easier to do. I just came out of a rehab center (following a full hip replacement) that was a long-term/ short-term care facility. And, it just sets me off to see how geriatric patients are treated (or not treated).
I am sure you are right on top of his care and those coming in contact with him. This is downright shameful to have someone that drugged out. I am so sorry that he is having to go through this and also for you that you have to see the awful side effects.
I don't know what illness he is dealing with but he is still a human being at any age and should be treated more gently and tenderly for his age. As was already mentioned... older people can be more sensitive to medications and need to be "watched" more closely for those adverse side-effects. I feel so bad for him... poor dear.
It might be the wrong med for him, too or too high a dose as you suggested. But didn't his doctor say anything or the nurses??? My goodness gracious sakes alive. Do you mind talking about his condition and what he is being treated for? Not that we are doctors here and certainly cannot prescribe anything for him... but there are lots of people here (with various expertise) who might be able to give you additional insight or thoughts about this. If you don't like the medical care he is receiving... don't be afraid to ask for another doctor to be assigned or to have him re-evaluated.
I apologize in advance if I come across as being harsh... this topic of geriatric care gets me kind of "excited" at times. It lends itself to the "over" treatment our growing elder population.
I wish you both well and hope you don't have any further incidents regarding your dad. I hope he continues to improve with no relapses from that med or anything else, for that matter.
My question is why was a 90 year old man getting the hydromorphone or Dilaudid? Did he have surgery, fall and break a bone, you didn't say. In any event, the nurses that were administering the medication are responsible for assessing degree of pain relief along with assessing your father. Surely a nurse saw the symptoms described by you and reported same to his physician. It is hard for me to believe that no healthcare provider intervened at some point and reassessed his need for that strong narcotic pain med. It is widely known and pounded into nurses heads in school that elderly patients require less medication than younger individuals for the simple fact that the elderly person is not capable of metabolizing and excreting medication due to the decline in the ability of the internal organs to do their jobs.
I am sorry you father seemed to suffer, did you talk to him and did he verbalize discomfort, fear, pain, terrors, etc. That would be a good thing to know to fully answer your question. That and why he was in the hospital in the first place.
I hope he is feeling better now, due to decreased organ function (liver and kidneys), nine days still sounds like a long time for the dilaudid to leave the system. Did he go to the hospital from home or a nursing home? What is he usually like, activity level, waking, etc.
There could be so many variables associated with your father's seemingly adverse effects of his meds.
The Respectful Hippie
- Dilaudid Information for Consumers
- Dilaudid Information for Healthcare Professionals (includes dosage details)
- Side Effects of Dilaudid (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 2 Jan 2011 • 1 answer
Neck surgery oct 2011, dr put me on dilaudid for 10 months, then detox in dec to get off.now having?
Posted 23 Feb 2013 • 4 answers
Posted 16 Jan 2015 • 3 answers
Insomnia - I was just prescribed Lunesta 2mg for sleep. I hear about the horrible taste it leaves in
Posted 10 Mar 2015 • 1 answer
Posted 5 Feb 2016 • 4 answers